Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Memphis, TN

March 1, 2017Mississippi County, Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 3:57 AM CST for Mississippi County, Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 3:57 AM CST (09:57 UTC)
Expired
Mar 1, 2017, 4:45 AM CST
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 72 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:25 AM CSTTSTM WND GST 61Malden, MO
Mar 1, 4:29 AM CSTTSTM WND GST 63Blytheville, ARWIND GUST MEASURED AT BLYTHEVILLE AIRPORT
Mar 1, 4:30 AM CSTTSTM WND DMG1 Ene Hickman, ARROOF BLOWN OFF OF FOUR-PLEX APARTMENT.
Mar 1, 4:30 AM CSTTSTM WND DMGClarkton, MOLARGE TREE UPROOTED
Mar 1, 4:30 AM CSTNON-TSTM WND DMG2 Nne Armorel, ARWIDESPREAD DAMAGE TO FENCES AND OUTBUILDINGS.
Mar 1, 4:35 AM CSTTSTM WND DMGHuffman, ARPORCH REMOVED FROM HOUSE AND BLOWN OVER 2 STORY HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr
Mar 1, 3:03 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.0 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS54 KMEG 010957
SVRMEG
ARC093-MOC069-155-011045-
/O.NEW.KMEG.SV.W.0025.170301T0957Z-170301T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
357 AM CST WED MAR 1 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Mississippi County in eastern Arkansas...
  Pemiscot County in southeastern Missouri...
  Dunklin County in southeastern Missouri...

* Until 445 AM CST

* At 354 AM CST, severe thunderstorms were located along a line
  extending from near Harviell to near Oak Grove Heights to 6 miles
  northeast of Cherry Valley, moving east at 75 mph.

  HAZARD...75 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

This line of storms produced a 76 mph gust at Walnut Ridge at 335 AM 
CST. A 68 mph gust was reported at the Jonesboro airport at 350 AM 
CST. 

* Locations impacted include...
  Blytheville, Kennett, Osceola, Caruthersville, Malden, Gosnell,
  Manila, Hayti, Steele, Leachville, Campbell, Senath, Caraway,
  Luxora, Wilson, Keiser, Cardwell, Hornersville, Holcomb and Hayti
  Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing destructive winds. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 

&&

A tornado watch remains in effect until 800 AM CST for eastern
Arkansas...southeastern Missouri...and western and west Tennessee.

LAT...LON 3663 8996 3639 8997 3641 8961 3625 8953
      3624 8970 3614 8959 3600 8973 3590 8965
      3573 8996 3565 8985 3559 8996 3551 8992
      3555 9004 3539 9005 3548 9008 3544 9029
      3600 9029 3600 9038 3630 9007 3659 9018
TIME...MOT...LOC 0954Z 273DEG 65KT 3663 9048 3610 9044 3546 9067 

HAIL...<.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:41 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 1, 2:41 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
241 AM CST Wed Mar 1 2017

.DISCUSSION...

Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.

The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.

By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.

The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.

ARS

&&

.AVIATION... 06z TAFs

VFR weather outside of convection...with model guidance indicating
a slower passage of the approaching cold front. Adjusted timing
accordingly. Gusty south to southwest winds will continue
overnight...then veering west and northwest after passage. Winds
will diminish significantly by sunset. Low level wind shear
potential through the first 6-8 hours of the period. Worst cigs
expected at TUP. Expect stronger wind gusts in convection.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning.

In the hours before

Local storm report, Feb 28, 10:41 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TORNADO          4 NNE LATHAM            36.48N 88.69W
02/28/2017                   WEAKLEY            TN   TRAINED SPOTTER

            POSSIBLE TORNADO IN THE AUSTIN SPRINGS AREA NEAR THE
            KENTUCKY STATE LINE.

&&

JAB
Local storm report, Mar 1, 3:41 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
341 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND GST     WALNUT RIDGE            36.07N 90.96W
03/01/2017  M76 MPH          LAWRENCE           AR   AWOS

            WIND GUST REPORTED AT WALNUT RIDGE AIRPORT.

&&

ARS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:54 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett36 min
Feb 28, 10:01 PM CSTSevere Thunderstorm WarningMEGClay, Randolph29 min
Feb 28, 10:10 PM CSTSevere Thunderstorm WarningMEGClay35 min
Mar 1, 3:06 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph39 min
Mar 1, 3:23 AM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett52 min
Mar 1, 3:28 AM CSTSevere Thunderstorm WarningMEGClay, Greene47 min
Mar 1, 4:16 AM CSTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett44 min
Mar 1, 4:24 AM CSTTornado WarningMEGMississippi51 min
Mar 1, 5:48 AM CSTSevere Thunderstorm WarningMEGSt. Francis42 min
Mar 1, 8:23 AM CSTSpecial Weather StatementMEGCrittenden22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.